Adverse events to antituberculosis therapy: Influence of HIV and antiretroviral drugs

Academic Article

Abstract

  • This study investigated whether serious adverse events (SAEs) during antituberculosis therapy occur more frequently in HIV co-infected patients in a South African population. A retrospective analysis examined incidences of hepatotoxicity, peripheral neuropathy, severe arthralgia, persistent vomiting and severe rash in 400 patients treated for tuberculosis in a community clinic. A total of 141 patients were co-infected with HIV, among whom only 16.3% were receiving antiretrovirals. Details of SAEs were ascertainable in 331/400 patients, and occurred in 26.7% of HIV-infected and 13.3% of HIV-uninfected individuals (P = 0.003). The excess was attributable to increased peripheral neuropathy (8.3% and 1.9%, respectively, P = 0.009) and persistent vomiting (13.3% and 3.3%, P = 0.001). SAE occurrence was not related to antiretroviral use, although median CD4 counts were lower in those experiencing side-effects (130 and 259 cells/μL, P = 0.008). The treatment completion did not differ significantly between the two groups (76.6% and 84.2%, P = 0.08).
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Marks DJB; Dheda K; Dawson R; Ainslie G; Miller RF
  • Start Page

  • 339
  • End Page

  • 345
  • Volume

  • 20
  • Issue

  • 5